Q: I have had a problem with smelly gas. Recently, I’ve looked into FODMAP research and learned that many of the healthy foods I was eating contain sugars that could be difficult to digest. I’ve narrowed my carbohydrate food choices to include primarily low FODMAP foods.
I’ve found Pepto-Bismol helpful for gas odor. I try not to use it too much. Pepto-Bismol makes stool dark black, which can look scary but isn’t serious.
A: There is growing evidence that a low FODMAP diet can improve symptoms of flatulence, bloating and digestive-tract discomfort (Gastroenterology, January 2014). FODMAP is a mouthful. It stands for Fermentable Oligo-Di-Monosaccharides And Polyols.
These natural sugars are hard to digest and are found in foods such as fruits, high-fructose corn syrup, dairy products, wheat, onions, beans and sweeteners such as mannitol, sorbitol and xylitol, as well as avocados.
There is much more about this approach (and its effectiveness for reflux and irritable bowel syndrome) in our hour-long interview with Gerard E. Mullin, M.D., and Norman Robillard, Ph.D. You can listen to show No. 1023 at www.PeoplesPharmacy.com.
Q: I have seasonal allergies, and for about three springs I used Nasacort daily. I lost most of my sense of smell and taste gradually over that period of time.
I did not connect it to Nasacort at first, but I’m pretty sure that’s what did it. I stopped using Nasacort altogether about three years ago, and my sense of smell hasn’t returned to normal.
A: The official prescribing information for Nasacort AQ mentions “alterations of taste and smell.” We have heard from many readers who also have experienced loss of smell or changes in the sense of taste after using a nasal steroid spray like triamcinolone or fluticasone.
One reader wrote that after using Flonase, “all I could smell and taste was like burnt metal … now after seven months, nothing tastes or smells like it should.”
Q: I noted with interest your column on amitriptyline and its side effects of memory loss and cognitive decline. I have taken this drug to prevent migraines for more than 20 years. At 74, I have short-term memory loss and cognitive concerns. Would stopping this drug now repair any damage it might have done?
A: Amitriptyline is an old-fashioned antidepressant with substantial anticholinergic activity. That means it interferes with the neurochemical acetylcholine, which is essential for cognitive function. Symptoms may include dry mouth, constipation, drowsiness, blurred vision, urinary retention and confusion.
While this drug may have been OK for you 20 years ago, it is considered inappropriate for people over 65. We are sending you our Guide to Drugs and Older People with a discussion of medications like amitriptyline that may cause forgetfulness. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
We don’t know if gradually withdrawing from amitriptyline will reverse its cognitive effects. We urge you to take the guide with you when you discuss this with your doctor.